Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jun 19, 2017, 7:05 PM PDT for Siskiyou County, California. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2017, 7:05 PM PDT (02:05 UTC)
- Expired
- Jun 19, 2017, 7:25 PM PDT
- In force
- 20 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 65 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1180 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979
WUUS56 KMFR 200205
SVRMFR
CAC093-200245-
/O.NEW.KMFR.SV.W.0012.170620T0205Z-170620T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
705 PM PDT MON JUN 19 2017
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Central Siskiyou County in northern California...
* Until 745 PM PDT
* At 704 PM PDT, a severe thunderstorm was located over Gazelle, or
14 miles south of Yreka, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...Edgewood, Gazelle and Grenada, and
portions of Interstate 5 between Weed and Grenada.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4145 12239 4144 12261 4165 12267 4165 12235
TIME...MOT...LOC 0204Z 186DEG 11KT 4153 12254
HAIL...1.00IN
WIND...60MPH
$$
WRIGHT1 follow-up statement
176
WWUS56 KMFR 200225
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
725 PM PDT MON JUN 19 2017
CAC093-200234-
/O.CAN.KMFR.SV.W.0012.000000T0000Z-170620T0245Z/
Siskiyou CA-
725 PM PDT MON JUN 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SISKIYOU COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However very heavy rain
is still occurring with this thunderstorm. Watch out for localized
flooding.
LAT...LON 4145 12239 4144 12261 4165 12267 4165 12235
TIME...MOT...LOC 0223Z 186DEG 11KT 4159 12253
$$
WRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 5:03 PM PDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 19, 5:03 PM PDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
503 PM PDT Mon Jun 19 2017
Updated AVIATION Section
.SHORT TERM...Summer is here. Not only are temperatures well above
normal, but dewpoints are up a bit. Low to mid 60s west of the
Cascades and low to mid 50s east of the Cascades. This current
mini heat wave will temper somewhat tomorrow with temperatures
forecast to be around 5 degrees cooler than today. Another couple
of degrees of cooling continues on Wednesday. Thursdays
temperatures look to be a carbon copy of Wednesday.
Some instability this afternoon is showing up on satellite in
Siskiyou and Modoc counties as cumulus buildups. More cumulus
south of these counties is moving northward and will be over
Siskiyou and Modoc this evening. We already have isolated
thunderstorms depicted for central and eastern Siskiyou County,
all of Modoc County, the southeast corner of Klamath County and
all but the northwest portion of Lake County. Any storms that
develop should remain small and not produce much rain. Movement is
N-NE at around 20 mph.
The air mass stabilizes tomorrow and remains stable through
Thursday.
.LONG TERM...Fri, June 23rd through Mon night, June 26th...
East winds are likely to reach a maximum across the upper slopes and
ridges Friday morning, with sustained values in the 20-30 mph range
at the usually windier locations of Siskiyou, Josephine, and Curry
Counties. While east winds across the ridges will continue through
the weekend, the east to west oriented pressure gradient will weaken
Saturday through Sunday, so these winds will gradually diminish.
Heat will continue to build across inland locations through the
weekend while a wind reversal from northerly to southerly is likely
to occur along the coast over the course of the weekend.
Temperatures in the Medford area are likely to reach 100 to 105F
Sunday afternoon based on current guidance. We expect that the dry
air mass will still result in lows about 40 degrees lower than highs
for inland locations, but it will still be hot enough that a heat
advisory could be necessary. After the wind reversal occurs along
the coast, fog and stratus will develop along and near the coast,
but exactly when that will occur is still very much questionable. At
this point it appears it could occur as early as Saturday, is likely
to occur on Sunday, and is nearly certain for Monday. Currently
model guidance is not indicating any thunderstorm activity across the
area, but the building heat and overall pattern means that we should
be on the lookout for some possible activity early next week as the
heat peaks and then the ridge breaks down. BTL
&&
.AVIATION...20/00Z TAF CYCLE...Isolated thunderstorms over portions
of Lake and Modoc Counties this evening could produce strong, gusty
outflow winds, torrential rainfall and small hail. They may also
briefly lower ceilings/visibility to IFR/MVFR. Otherwise, most
inland areas will be VFR the next 24 hours.
Along the coast, expect clear skies briefly south of Cape Blancothis
evening, but IFR ceilings will prevail north of Cape Blanco and will
also likely return to the south coast. Visibility will lower
briefly, especially near Brookings prior to sunrise.
Areas of MVFR stratus should also develop in the Umpqua Valley near
KRBG by Tuesday morning. The lower conditions should mostly become
VFR by late-morning, but MVFR could linger along the coast north of
Cape Blanco much of the day. Strong north winds will develop there
Tuesday afternoon and may gust to near 35 kt. -Spilde
&&
.MARINE...Updated 315 PM Monday 19 June 2017...A thermal trough
near the coast will weaken slightly tonight, so north winds and
steep seas will ease a bit overnight into Tuesday morning. However,
the respite will be short-lived. Offshore high pressure and the
thermal trough along the coast will re-strengthen Tuesday afternoon
and persist through at least Friday night. Gales will develop south
of Cape Blanco on Tuesday, then expand northward to just south of
Cape Arago by Wednesday. Seas will become steep to very steep and
hazardous south of Cape Arago, peaking during each afternoon/evening
through Friday. Peak sea heights in the main wave generation region
from Gold Beach southward and beyond 10 nm from shore will be 12 to
16 feet and winds there will occasionally gust to 45 to 50 kt. Winds
and waves will be slightly lower outside of the main wave generation
region, but will still peak at 40 kt and 8 to 12 feet, respectively.
-Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Saturday
for PZZ350-356-370.
Gale Warning from 2 PM Tuesday to 5 AM PDT Saturday for
PZZ356-376.
Hazardous Seas Warning until 2 PM PDT Tuesday for PZZ356-376.
Gale Warning from 5 AM Wednesday to 5 AM PDT Saturday for
PZZ350-370.
Small Craft Advisory until 5 AM PDT Wednesday for PZZ376.
KRS/MAS/MSC/BTLIn the hours before
Special weather statement, Jun 19, 4:19 PM PDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service Medford OR 419 PM PDT MON JUN 19 2017 CAZ085-200000- Modoc County CA- 419 PM PDT MON JUN 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MODOC COUNTY UNTIL 500 PM PDT... At 416 PM PDT, Doppler radar was tracking a strong thunderstorm near Alturas, moving northeast at 5 mph. This storm will have the capability of prodcuing heavy rainfall, pea to nickel size hail and winds in excess of 40 mph. In addition, the slow movement of the storm may cause ponding of water on roadways and the potential for localized flooding. Slow down and take an alternate route if water covers the road. Locations impacted include... Alturas. * This includes the following highways... Highway 299 in California between mile markers 35 and 41. US 395 in California between mile markers 12 and 29. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4132 12059 4142 12070 4162 12054 4142 12029 TIME...MOT...LOC 2316Z 224DEG 5KT 4142 12058 MAS
Special weather statement, Jun 19, 6:51 PM PDT, 14 minutes before
Special Weather Statement National Weather Service Medford OR 651 PM PDT MON JUN 19 2017 CAZ080-081-200230- Central Siskiyou County CA-Western Siskiyou County CA- 651 PM PDT MON JUN 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SISKIYOU COUNTY UNTIL 730 PM PDT... At 648 PM PDT, Doppler radar was tracking a strong thunderstorm near Edgewood, or 13 miles northwest of Mount Shasta, moving north at 10 mph. Half inch hail, winds in excess of 40 mph, and extremely heavy rain will be possible with this storm. Locations impacted include...Edgewood and Gazelle. Portions of Interstate 5 between Weed and Grenada. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4142 12240 4139 12258 4153 12264 4156 12239 TIME...MOT...LOC 0148Z 181DEG 7KT 4146 12250 WRIGHT
Special weather statement, Jun 19, 6:57 PM PDT, 8 minutes before
Special Weather Statement National Weather Service Medford OR 657 PM PDT MON JUN 19 2017 CAZ084-200245- Northeast Siskiyou and Northwest Modoc Counties- 657 PM PDT MON JUN 19 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SISKIYOU AND NORTHWESTERN MODOC COUNTIES... At 656 PM PDT, strong thunderstorms were clustered near Lava Beds National Monument, or 35 miles southeast of Klamath Falls, moving east at 5 mph. Very heavy rain, winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Clear Lake National Wildlife Refuge and Newell. * This includes... Highway 139 in Modoc County California between mile markers 33 and 47. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Several cloud to ground lightning strikes are occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4173 12173 4184 12173 4197 12113 4173 12112 TIME...MOT...LOC 0156Z 249DEG 6KT 4178 12143 MAS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:51 PM PDT | Special Weather Statement | MFR | Siskiyou | 39 min |
| Jun 19, 7:14 PM PDT | Flash Flood Warning | MFR | Modoc, Siskiyou | 3 hr |
| Jun 19, 7:50 PM PDT | Flash Flood Warning | MFR | Modoc, Siskiyou | 2 hr |
| Jun 19, 7:53 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 52 min |
| Jun 19, 8:44 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 28 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.